Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 170, NWS State College, PA

July 27, 2006Adams County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2006, 4:14 PM EDT for Adams County, York County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2006, 4:14 PM EDT (20:14 UTC)
Expired
Jul 27, 2006, 5:15 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:06 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 27, 4:06 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
406 PM EDT THU JUL 27 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ACTIVE WEATHER THIS AFTERNOON WILL KEEP DISCUSSION BRIEF. NUMEROUS
TSTORMS ACROSS CENTRAL PA THIS AFTERNOON WITH SOME STRONGER CELLS.
THESE DEVELOPED AHEAD OF SHORTWAVE NOW MOVING ACROSS THE
COMMONWEALTH WITH HELP FROM INCREASING CAPE AND STILL GENEROUS LOW
LEVEL MOISTURE. THE STORMS WILL DECREASE BY MID EVENING AS WAVE
MOVES EAST AND ATMOSPHERE COOLS AND STABILIZES. NEXT WAVE MOVES
EAST FROM THE OHIO VALLEY LATE TONIGHT INTO FRI WITH FRONTAL
BOUNDARY STALLING NORTH OF PA. THIS WILL KEEP HOT AND HUMID
CONDITIONS AROUND AND BRING ANOTHER ROUND OF SHOWERS/TSTORMS FOR
FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS FRONT REMAINS NORTH OF REGION AND GRADUALLY WEAKENS THROUGH THE
WEEKEND...HIGH PRESSURE RIDGE WILL SLOWLY BUILD IN...WITH HOT AND
HUMID CONDITIONS CONTINUING. SCATTERED/ISOLATED SHOWERS WILL BE
AROUND THROUGH THE WEEKEND BEFORE CAP STRENGTHENS FOR THE FIRST
HALF OF NEXT WEEK. BACK DOOR TYPE COOL FRONT ATTEMPTS TO SLIDE
SOUTH OUT OF NEW ENGLAND LATER IN THE WEEK...COOLING TEMPS A BIT
BUT INCREASING CHANCES FOR RAIN.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS PLENTIFUL OVER CWA THIS AFTERNOON
PRODUCING PLENTY OF RAIN AND LIGHTNING. RAIN AND HZ/BR BRINGING
VSBY DOWN TO 1/2 SM IN SOME AREAS. KEPT RAIN AND THUNDER IN TAFS
THIS EVENING AND THEY HAVE THE POSSIBILITY TO DROP CONDITIONS TO
IFR. RAIN AND BR WILL BE PREVALENT OVER CWA INTO EVENING AND
POSSIBLY OVERNIGHT AND EXPECT VRF/MVFR CONDITIONS TO SUSTAIN
THROUGH THE NIGHT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RXR
LONG TERM...RXR
AVIATION...ONDREJIK/MARTIN
Hazardous weather outlook, Jul 27, 5:03 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 AM EDT THU JUL 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
503 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE WILL BE IN PLACE ACROSS PENNSYLVANIA LATE TODAY
AND FRIDAY. THUNDERSTORMS THAT FORM IN THIS AIRMASS HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AS WELL AS ISOLATED
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS...CONTAINING TORRENTIAL DOWNPOURS
AND DAMAGING WIND GUSTS...ARE POSSIBLE FRIDAY
AFTERNOON...ESPECIALLY OVER NORTHEAST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 2:42 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT THU JUL 27 2006

PAZ026>028-036-050-056-063-271945-
CUMBERLAND-FRANKLIN-HUNTINGDON-JUNIATA-MIFFLIN-PERRY-SNYDER-
242 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...FRANKLIN...
HUNTINGDON...JUNIATA...MIFFLIN...PERRY AND SNYDER COUNTIES...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
STATE COLLEGE TO 15 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST AT
20 MPH. THE THUNDERSTORMS WILL BE NEAR STRODES MILLS...PERULACK...BIG
SPRING STATE PARK AROUND 250 PM...SEVEN MOUNTAINS...REEDSVILLE AROUND
255 PM...MILROY...YEAGERTOWN...LEWISTOWN...BURNHAM AROUND 300 PM AND
NEWBURG AROUND 305 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 190 AND 220...I-81 BETWEEN
MILE MARKERS 39 AND 42.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
22/522...ROUTE 322...ROUTE 322/22...ROUTE 522.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL PRODUCE SMALL HAIL.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER: MARTIN
Special weather statement, Jul 27, 3:01 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
301 PM EDT THU JUL 27 2006

PAZ017-272000-
CLEARFIELD-
301 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD COUNTY...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF RIDGWAY TO 8 MILES SOUTHEAST OF PUNXSUTAWNEY...MOVING EAST AT 25
MPH. THE THUNDERSTORMS WILL BE NEAR DUBOIS...WESTOVER AND TROUTVILLE
AROUND 310 PM...S.B. ELLIOT STATE PARK AND PENFIELD AROUND 330
PM...WOODLAND AND RAMEY AROUND 345 PM...WALLACETON AND LECONTES
MILLS AROUND 400 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 97 AND 126.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.

FORECASTER: DANGELO
Special weather statement, Jul 27, 3:02 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
302 PM EDT THU JUL 27 2006

PAZ041-042-046-272000-
NORTHERN LYCOMING-SOUTHERN LYCOMING-SULLIVAN-
302 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT LYCOMING AND SULLIVAN
COUNTIES...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF WILLIAMSPORT...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR WILLIAMSPORT...
SOUTH WILLIAMSPORT...COGAN STATION AROUND 310 PM...MONTOURSVILLE
AROUND 320 PM...LOYALSOCKVILLE AROUND 325 PM...HUGHESVILLE AROUND 345
PM...PICTURE ROCKS AND BARBOURS AROUND 350 PM. DOPPLER RADAR
INDICATED THIS STORM TO BE MUCH STRONGER AS IT PASSED THROUGH
CLINTON COUNTY. THE STORM IS SHOWING SIGNS OF WEAKENING BUT STILL
HAS TO POTENTIAL TO PRODUCE SIGNIFICANT WEATHER.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-180 BETWEEN MILE MARKERS 12 AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:ONDREJIK
Special weather statement, Jul 27, 3:43 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT THU JUL 27 2006

PAZ050-052-272015-
NORTHUMBERLAND-SNYDER-
343 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND AND EASTERN
SNYDER COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SELINSGROVE...MOVING EAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR PORT TREVERTON AROUND 350
PM...HERNDON AROUND 355 PM...RESLER AROUND 405 PM...REBUCK AND URBAN
AROUND 410 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15.

FORECASTER: DANGELO
Special weather statement, Jul 27, 4:01 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT THU JUL 27 2006

PAZ064-065-272100-
ADAMS-YORK-
401 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT ADAMS AND YORK COUNTIES...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF GETTYSBURG...MOVING EAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR HEIDLERSBURG...NEW OXFORD...
YORK SPRINGS AROUND 410 PM...ABBOTTSTOWN AROUND 415 PM...EAST
BERLIN...LAKE MEADE AROUND 420 PM...THOMASVILLE...SPRING GROVE...
WELLSVILLE AROUND 430 PM AND WEIGELSTOWN AROUND 435 PM.

WIND GUSTS TO 45 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-83 BETWEEN MILE MARKERS 13 AND 32.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
30...STATE ROAD 94.

FORECASTER: DANGELO
Special weather statement, Jul 27, 4:03 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT THU JUL 27 2006

PAZ042-272045-
SULLIVAN-
403 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN COUNTY...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF SHICKSHINNY...MOVING EAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR RICKETTS GLEN STATE PARK
AROUND 410 PM.

WIND GUSTS TO 40 MPH...HEAVY RAIN AND INTENSE LIGHTNING ARE POSSIBLE
WITH THIS STORM.

FORECASTER:ONDREJIK

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:00 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton60 min
Jul 27, 2:10 PM EDTTornado WarningCTPClinton50 min
Jul 27, 3:53 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Snyder67 min
Jul 27, 4:24 PM EDTSevere Thunderstorm WarningCTPMontour36 min
Jul 27, 4:32 PM EDTSevere Thunderstorm WarningCTPColumbia43 min
Jul 27, 4:58 PM EDTSevere Thunderstorm WarningCTPDauphin47 min
Jul 27, 5:06 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon69 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.